Mitochondrial Toxicity and Lactic Acidosis Fact Sheet
Several things can affect how well mitochondria work. When people age, get an infection or take certain anti-HIV drugs, changes can occur in mitochondria. These changes, or mutations, may damage the mitochondria and either disrupt the normal function of the cells or cause them to stop working altogether.
Mitochondrial toxicity is a general term that refers to these changes. Perhaps more accurately, it is mitochondrial damage. It can cause different symptoms in the heart, nerves, muscles, pancreas, kidney, and liver (or perhaps anywhere it occurs), and it can also cause changes in lab tests.
Among the nucleoside analogues, lab studies suggest ddC and ddI interfere the most with polymerase gamma followed by d4T. Lab studies also suggest that ddC and d4T are the strongest blockers of making new mitochondria (ddI wasn't studied). However, lab studies may not accurately predict what happens in the body. The other three nucleoside analogues are rather weak in this regard. It's not known whether using nucleoside analogues together interferes with this enzyme synergistically (where 1+1 = more than 2). At least one group of researchers claims d4T is most commonly related to mitochondrial damage in people, though others do not accept this finding.
Early results from a small study show that people on NARTIs have fewer mitochondria in cells compared to HIV-positive people not taking NARTIs or HIV-negative people. Fewer mitochondria were only seen among people taking d4T and not among people on other NARTIs. The average number of mitochondria decreased by 44%. One interesting but unexplained observation was that people with fat loss in the face, arms or legs (lipoatrophy) had fewer mitochondria while people who developed a buffalo hump had an increased number.
Another recent study also looked at the number of mitochondria in cells. Forty people participated, ten with fat wasting (group A), ten without signs of fat redistribution (B), ten never on anti-HIV therapy (C) and ten HIV-negative people (D). The number of mitochondria was looked at from tissue samples from the back of the neck, abdomen and mid-thigh.
The study found that people in group A had fewer mitochondria than those in group B who, in turn, had fewer mitochondria than groups C or D. No differences in the number of mitochondria were found in cells between groups C or D. This study suggests that fewer mitochondria result from anti-HIV therapy and not HIV disease itself.
Other more common conditions related to mitochondrial toxicity include myopathy (muscle cell destruction and weakness), peripheral neuropathy (numbness and tingling in fingers and toes) and pancreatitis (inflammation of the pancreas). Many common blood work abnormalities are also thought to be related to this condition. These include thrombocytopenia (low levels of platelets), anemia (low levels of red blood cells) and neutropenia (low levels of neutrophils). All of these problems have been seen since the earliest use of nucleoside analogue drugs for HIV.
All these conditions are reversible if diagnosed early and the offending therapy is stopped or the dose is reduced when appropriate. However, in some cases, especially when the condition is improperly diagnosed and not managed well, the condition might become irreversible.
In early stages of lactic acidosis, people experience shortness of breath, nausea, vomiting and pain in the gut. At later stages (lactate levels over 5 mmol/liter), it can lead to widespread loss of energy in the cells and cause organ failure and a high risk of death. In the past, such conditions may have simply been attributed to AIDS.
People who weigh over 70kgs or about 150 pounds -- especially women -- may be more at risk for developing hepatic steatosis and, as a result, lactic acidosis. It is currently not a part of standard of care to measure lactate levels so this condition may go unnoticed. To further complicate matters, lactate breaks down rapidly when not stored properly, and only certain labs can accurately measure these levels.
Lipodystrophy Syndrome(s) Discussion Paper). Until recently, research may have overlooked the fact that protease inhibitor use almost always includes use of nucleoside analogue drugs.
Moreover, different patterns of fat redistribution perhaps consistent with symptoms of mitochondrial damage have been seen among people only on nucleoside analogue drugs compared to people on protease inhibitors along with nucleoside analogue drugs. There are very little data available about people who use protease inhibitors without nucleoside analogue drugs. These theories and questions are being actively investigated and more information should be available soon.
Beyond that, the only tested approach is to reduce the dose or stop using nucleoside analogue therapy. However, this is usually done after mitochondrial toxicity occurs and symptoms develop. Research needs to be quickly started to test combination drug regimens that don't include using nucleoside analogue drugs or use versions that cause less mitochondrial toxicity. To date, the only such combination tested to a significant degree is ritonavir plus saquinavir.
Other approaches need to be tested to correct mitochondrial toxicity. At least one researcher has suggested testing the supplements coenzyme Q10, L-carnitine and riboflavin. Furthermore, lab studies suggest that some nucleoside analogue drugs in development, like Fd4C, may be less likely to cause mitochondrial toxicity. They may actually prevent it from developing when used with other nucleoside analogue drugs.
This article was provided by Project Inform. Visit Project Inform's website to find out more about their activities, publications and services.